Levetiracetam as a cause of delirium in elderly patient: A case report

  • Shahana kasim
  • Indu P V Government Medical College, Kozhikode
  • Jayaprakashan K P
  • Anil Prabhakaran
Keywords: anticonvulsants, acute confusional state in older adults, medication-induced delirium

Abstract

Levetiracetam is a second generation anticonvulsant.  Delirium is not a well-known adverse effect of the drug. We present the report of an 80-year-old woman with past history of schizophrenia for 45 years and memory impairment for two years, who presented with confused, disoriented behaviour with nocturnal worsening after being started on Tab. Levetiracetam for late-onset seizures. Examination revealed disorientation, fluctuation in level of consciousness, impaired attention and psychotic symptoms. Physical examination was normal, except for gait disturbance, and relevant blood, urine and CSF investigations were also normal. Neuroimaging showed diffuse atrophy and small vessel ischemic changes. No focus of infection or metabolic imbalances could be identified. The possibility of delirium due to levetiracetam was suspected and, on cross-titration with sodium valproate, her delirium cleared. This report highlights that levetiracetam can cause delirium in elderly, which brings forth the need for close monitoring while prescribing medicines in this population.

Author Biographies

Shahana kasim

Junior Resident, Department of Psychiatry, Government Medical College, Thiruvananthapuram

Jayaprakashan K P

Associate Professor, Department of Psychiatry, Government Medical College, Thiruvananthapuram

Anil Prabhakaran

Professor, Department of Psychiatry, Government Medical College, Thiruvananthapuram

Published
2019-03-15